Alert archive / South Carolina / Flood Watches in 2014
Flood Watch 1, NWS Columbia, SC
NWS Columbia, SC issued this flood watch at Aug 10, 2014, 3:49 AM EDT for 5 counties in Georgia; 16 counties in South Carolina. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Aug 10, 2014, 3:49 AM EDT (07:49 UTC)
- Expired
- Aug 10, 2014, 8:00 PM EDT
- In force
- 16 hr
- Issued by
- NWS Columbia, SC
- Flood severity
- None
All 21 counties
Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 28 km from the middle of the area, began a volume at 07:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 7.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1671 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 722 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
125 WGUS62 KCAE 100749 FFACAE URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE COLUMBIA SC 349 AM EDT SUN AUG 10 2014 ...FLOOD WATCH... .A STALLED EAST-WEST ORIENTED FRONTAL ZONE COMBINED WITH VERY HIGH MOISTURE WILL SUPPORT NUMEROUS SHOWERS AND THUNDERSTORMS. VERY HEAVY RAINFALL MAY OCCUR AND POSSIBLY LEAD TO FLOODING... ESPECIALLY IN URBAN AND POOR-DRAINAGE LOCATIONS...AND ALONG SMALL STREAMS. GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 101900- /O.NEW.KCAE.FA.A.0001.140810T0749Z-140811T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ... EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN... CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN... LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING... WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA... BISHOPVILLE...SAVANNAH RIVER SITE...AIKEN...NORTH AUGUSTA... SUMTER...BARNWELL...WILLISTON...BLACKVILLE...ORANGEBURG... ST. MATTHEWS...MANNING...SUMMERTON...BAMBERG...DENMARK 349 AM EDT SUN AUG 10 2014 ...FLOOD WATCH IN EFFECT THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A * FLOOD WATCH FOR PORTIONS OF EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA...INCLUDING THE FOLLOWING AREAS...IN EAST CENTRAL GEORGIA...BURKE...COLUMBIA...LINCOLN...MCDUFFIE AND RICHMOND. IN CENTRAL SOUTH CAROLINA...AIKEN...BAMBERG... BARNWELL...CALHOUN...CHESTERFIELD...CLARENDON...EDGEFIELD... FAIRFIELD...KERSHAW...LANCASTER...LEE...LEXINGTON... MCCORMICK...NEWBERRY...ORANGEBURG...RICHLAND...SALUDA AND SUMTER. * THROUGH THIS EVENING. * VERY HEAVY RAINFALL WILL OCCUR WITH SOME OF THE SHOWERS AND THUNDERSTORMS. * THE PRIMARY THREAT IS FLOODING IN URBAN AND POOR-DRAINAGE LOCATIONS...AND ALONG SMALL STREAMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. DO NOT DRIVE ON FLOODED ROADS. IT TAKES LITTLE WATER TO MOVE A VEHICLE OFF THE ROAD AND INTO DEEPER WATER. ON FOOT...KEEP AWAY FROM STORM DRAINS. && $$
2 follow-up statements
361 WGUS62 KCAE 101617 FFACAE FLOOD WATCH NATIONAL WEATHER SERVICE COLUMBIA SC 1217 PM EDT SUN AUG 10 2014 ...FLOOD WATCH... .A STALLED EAST-WEST ORIENTED FRONTAL ZONE COMBINED WITH VERY HIGH MOISTURE WILL SUPPORT NUMEROUS SHOWERS AND THUNDERSTORMS. VERY HEAVY RAINFALL MAY OCCUR AND POSSIBLY LEAD TO FLOODING... ESPECIALLY IN URBAN AND POOR-DRAINAGE LOCATIONS...AND ALONG SMALL STREAMS. GAZ040-SCZ015-016-018-020-021-025-026-101730- /O.CAN.KCAE.FA.A.0001.000000T0000Z-140811T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LINCOLN-LANCASTER-CHESTERFIELD-MCCORMICK-NEWBERRY-FAIRFIELD- EDGEFIELD-SALUDA- INCLUDING THE CITIES OF...LINCOLNTON...LANCASTER...ELGIN... CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO... EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING 1217 PM EDT SUN AUG 10 2014 ...FLOOD WATCH IS CANCELLED... THE FLOOD WATCH FOR PARTS OF THE NORTHERN AND WESTERN MIDLANDS OF SOUTH CAROLINA AND MCCORMICK COUNTY IN EASTERN GEORGIA HAS BEEN CANCELLED. $$ GAZ063>065-077-SCZ022-027>031-035>038-041-110000- /O.CON.KCAE.FA.A.0001.000000T0000Z-140811T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MCDUFFIE-COLUMBIA-RICHMOND-BURKE-KERSHAW-LEXINGTON-RICHLAND-LEE- AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG- INCLUDING THE CITIES OF...THOMSON...MARTINEZ...EVANS...AUGUSTA... HEPHZIBAH...WAYNESBORO...CAMDEN...LUGOFF...WEST COLUMBIA... CAYCE...LEXINGTON...RED BANK...COLUMBIA...BISHOPVILLE... SAVANNAH RIVER SITE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL... WILLISTON...BLACKVILLE...ORANGEBURG...ST. MATTHEWS...MANNING... SUMMERTON...BAMBERG...DENMARK 1217 PM EDT SUN AUG 10 2014 ...FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... THE FLOOD WATCH CONTINUES FOR * PORTIONS OF EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA... INCLUDING THE FOLLOWING AREAS...IN EAST CENTRAL GEORGIA... BURKE...COLUMBIA...MCDUFFIE AND RICHMOND. IN CENTRAL SOUTH CAROLINA...AIKEN...BAMBERG...BARNWELL...CALHOUN...CLARENDON... KERSHAW...LEE...LEXINGTON...ORANGEBURG...RICHLAND AND SUMTER. * UNTIL 8 PM EDT THIS EVENING * VERY HEAVY RAINFALL WILL OCCUR WITH SOME OF THE SHOWERS AND THUNDERSTORMS. * THE PRIMARY THREAT IS FLOODING IN URBAN AND POOR-DRAINAGE LOCATIONS...AND ALONG SMALL STREAMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. DO NOT DRIVE ON FLOODED ROADS. IT TAKES LITTLE WATER TO MOVE A VEHICLE OFF THE ROAD AND INTO DEEPER WATER. ON FOOT...KEEP AWAY FROM STORM DRAINS. && $$
174 WGUS62 KCAE 102351 FFACAE FLOOD WATCH NATIONAL WEATHER SERVICE COLUMBIA SC 751 PM EDT SUN AUG 10 2014 GAZ063>065-077-SCZ022-027>031-035>038-041-110100- /O.EXP.KCAE.FA.A.0001.000000T0000Z-140811T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MCDUFFIE-COLUMBIA-RICHMOND-BURKE-KERSHAW-LEXINGTON-RICHLAND-LEE- AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG- INCLUDING THE CITIES OF...THOMSON...MARTINEZ...EVANS...AUGUSTA... HEPHZIBAH...WAYNESBORO...CAMDEN...LUGOFF...WEST COLUMBIA... CAYCE...LEXINGTON...RED BANK...COLUMBIA...BISHOPVILLE... SAVANNAH RIVER SITE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL... WILLISTON...BLACKVILLE...ORANGEBURG...ST. MATTHEWS...MANNING... SUMMERTON...BAMBERG...DENMARK 751 PM EDT SUN AUG 10 2014 ...FLOOD WATCH WILL EXPIRE AT 8 PM EDT THIS EVENING... THE FLOOD WATCH FOR PORTIONS OF EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA WILL EXPIRE AT 8 PM EDT THIS EVENING. LOCALIZED MINOR FLOODING OF LOW LYING AREAS SUCH AS DRAINAGE DITCHES AND POORLY DRAINED ROADWAYS IS STILL A POSSIBILITY OVERNIGHT...ESPECIALLY GIVEN PRESENT SATURATED SOIL CONDITIONS. HOWEVER...WIDESPREAD MODERATE OR MAJOR FLOODING IS NOT EXPECTED. $$
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this flood watch went out at Aug 10, 1:12 AM EDT, 2 hours 37 minutes earlier.
Area forecast discussion, Aug 10, 1:12 AM EDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 112 AM EDT SUN AUG 10 2014 .SYNOPSIS... A NEARLY STATIONARY FRONTAL ZONE WILL REMAIN IN THE FORECAST AREA THROUGH TUESDAY. THE FRONT WILL BRING NUMEROUS SHOWERS AND THUNDERSTORMS. && .NEAR TERM /UNTIL 8 AM THIS MORNING/... WIDESPREAD SHOWERS WITH ISOLATED THUNDERSTORMS EXPECTED ACROSS THE MIDLANDS INTO THE EARLY MORNING HOURS. AIR MASS VERY MOIST AND UNSTABLE WITH PWAT AROUND 2.1 INCHES. CANNOT RULE OUT WEAK UPPER DISTURBANCE CROSSING THE AREA IN DIFLUENT FLOW ALOFT. BOTH RUC AND GFS INDICATE UPPER LEVEL DIVERGENCE OVERNIGHT. LOCALLY HEAVY RAINFALL EXPECTED. WILL INDICATE CATEGORICAL INTO THE THE EARLY MORNING HOURS FOR THE MIDLANDS AND LIKELY POPS FOR THE CSRA. POPS DECREASING TOWARDS DAWN. OVERNIGHT LOWS WILL RANGE FROM NEAR 70 NORTH TO THE MID 70S SOUTH. WITH WEAK PRESSURE GRADIENT ACROSS THE STATE WILL HAVE LIGHT AND VARIABLE WINDS THROUGH TONIGHT. && .SHORT TERM /8 AM THIS MORNING THROUGH MONDAY NIGHT/... THE NAM AND GFS DISPLAY THE FRONT LINGERING IN THE FORECAST AREA THROUGH MONDAY NIGHT. ALTHOUGH THE FRONT MAY DRIFT SLIGHTLY NORTH/SOUTH THROUGH THE PERIOD...IT WILL LIKELY HAVE LITTLE EFFECT ON THE ACTUAL FORECAST. BUFKIT SHOWS ABUNDANT LOW LEVEL MOISTURE THROUGH THE PERIOD. HIGH MOISTURE AND CONVERGENCE ASSOCIATED WITH THE FRONT SUPPORT THE HIGHER GUIDANCE POPS ESPECIALLY IN THE NORTH SECTION WHERE THE MODELS INDICATE STRONGER CONVERGENCE AND DEEPER MOISTURE. LOCALLY HEAVY RAIN MAY OCCUR WITH PRECIPITABLE WATER JUST OVER 2 INCHES AND A DIFLUENT 1000-500 MB THICKNESS PATTERN WITH DEPTHS NEAR 574 DAM WHICH FAVORS HEAVY RAIN IN AUGUST. LEANED TOWARD THE COOLER HIGH TEMPERATURE GUIDANCE AND WARMER LOW TEMPERATURE GUIDANCE BECAUSE OF CLOUDINESS THROUGH THE PERIOD. HAVE STAYED WITH OR RAISED SLIGHTLY POPS THROUGH MUCH OF THE PERIOD. && .LONG TERM /TUESDAY THROUGH SATURDAY/... THE GFS AND ECMWF DISPLAY A STALLED FRONT OR TROUGH IN THE FORECAST AREA THROUGH MUCH OF THE MEDIUM-RANGE PERIOD. THE MODELS SHOW DEEPER MOISTURE SHIFTING EAST OF THE AREA WEDNESDAY. THE MODELS INDICATE HIGH PRECIPITABLE WATER AND A CONTINUED THREAT OF HEAVY RAIN EARLY IN THE PERIOD. LEANED TOWARD AN AVERAGE OF THE GFS...ECMWF...AND EKD MOS FOR THE POP FORECAST. THE MOS SUPPORTS TEMPERATURES NEAR CLIMATOLOGY. && .AVIATION /05Z SUNDAY THROUGH THURSDAY/... SCATTERED SHOWERS WILL CONTINUE TO AFFECT THE TERMINALS IN THE NEAR TERM...AND ARE EXPECTED TO GRADUALLY DISSIPATE DURING THE PRE-DAWN HOURS. OTHERWISE...GUIDANCE SUGGESTING IFR CIGS DEVELOPING...ALONG WITH SOME VSBY RESTRICTIONS...OVER OUR FA OVERNIGHT...SO WILL MAINTAIN MENTION. SLOW IMPROVEMENT TO VFR EXPECTED BY MIDDAY TO EARLY AFTERNOON TODAY. SHOWERS AND THUNDERSTORMS EXPECTED LATER TODAY...AND ARE EXPECTED TO BE DIURNALLY FAVORED. FOR NOW...WILL CARRY VCSH IN THE AFTERNOON. EXTENDED AVIATION OUTLOOK...LATE NIGHT AND MORNING MVFR TO IFR RESTRICTIONS IN LOW CLOUDS AND/OR FOG EXPECTED...ALONG WITH GOOD CHANCES OF MAINLY DIURNAL THUNDERSTORMS...THROUGH TUESDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Aug 10, 12:38 AM EDT, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 1238 AM EDT SUN AUG 10 2014 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-110445- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 1238 AM EDT SUN AUG 10 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT. THUNDERSTORMS WITH HEAVY RAIN MAY OCCUR TONIGHT. LOCALIZED FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS WITH HEAVY RAIN MAY OCCUR THROUGH TUESDAY. LOCALIZED FLOODING IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 9, 10:19 PM EDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1019 PM EDT SAT AUG 9 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM FLASH FLOOD 1 SSE COLUMBIA 33.99N 81.03W
08/09/2014 RICHLAND SC OTHER FEDERAL
ROCKY BRANCH CREEK AT WHALEY AND MAIN ST
REACHED 10.36 FEET AT 945 PM EDT. FLOOD
STAGE IS 7.2 FEET.
&&
NWS COLUMBIA SC
IRIS SYSTEMLocal storm report, Aug 9, 10:21 PM EDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1021 PM EDT SAT AUG 9 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM FLASH FLOOD 1 SSE COLUMBIA 33.99N 81.03W
08/09/2014 RICHLAND SC PUBLIC
PUBLIC REPORTED A VEHICLE FLOODED AT THE
INTERSECTION OF WHALEY AND MAIN ST...WITH
WATER COVERING THE HOOD. 4 OCCUPANTS WERE IN
THE VEHICLE AND MADE IT OUT SAFELY.
&&
NWS COLUMBIA SC
IRIS SYSTEMLocal storm report, Aug 9, 10:24 PM EDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1024 PM EDT SAT AUG 9 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1021 PM HEAVY RAIN 1 SE COLUMBIA 33.99N 81.02W
08/09/2014 M2.28 INCH RICHLAND SC OTHER FEDERAL
A TOTAL OF 2.28 INCHES OF RAIN FELL AT A NWS
RAIN GAGE AT UNIVERSITY OF SC THIS EVENING.
2 INCHES OF THIS FELL IN JUST 30
MINUTES...FROM 855 PM TO 925 PM EDT.
&&
NWS COLUMBIA SC
IRIS SYSTEMLocal storm report, Aug 9, 10:38 PM EDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1038 PM EDT SAT AUG 9 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM FLASH FLOOD 1 ESE COLUMBIA 33.99N 81.02W
08/09/2014 RICHLAND SC OTHER FEDERAL
ROCKY BRANCH CREEK AT BLOSSOM AND PICKENS ST
PEAKED AT 9.19 FEET AT 930 PM EDT. FLOOD
STAGE IS 7.2 FEET.
&&
NWS COLUMBIA SC
IRIS SYSTEMThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 12:34 AM EDT | Areal Flood Advisory | CAE | Lincoln | 86 min |
| Aug 10, 3:30 PM EDT | Areal Flood Advisory | CAE | Burke, Columbia, McDuffie, Richmond | 90 min |
| Aug 10, 4:58 PM EDT | Areal Flood Advisory | CAE | Columbia, Richmond | 62 min |
| Aug 9, 9:00 PM EDT | Areal Flood Advisory | CAE | Lexington, Richland | 2 hr |
| Aug 9, 9:15 PM EDT | Flash Flood Warning | CAE | Richland | 90 min |
| Aug 9, 10:33 PM EDT | Areal Flood Advisory | CAE | Lexington | 57 min |
| Aug 9, 11:23 PM EDT | Areal Flood Advisory | CAE | Aiken, Lexington, Newberry, Saluda | 82 min |
| Aug 10, 12:31 AM EDT | Areal Flood Advisory | CAE | Newberry, Saluda | 89 min |
| Aug 10, 12:53 AM EDT | Areal Flood Advisory | CAE | McCormick | 82 min |
| Aug 10, 2:03 AM EDT | Areal Flood Advisory | CAE | Saluda | 57 min |
Nearby
Flood Watches in South Carolina, 2014Flood Watches in Georgia, 2014Every flood watch in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.